Tennessee, 2016Damaging Wind in Tennessee, May 12, 2016
May 12, 2016 · NWS MEG · 1 event in 1 county or zone
A passing upper level disturbance produced a broken line of thunderstorms across West Tennessee and Northeast Mississippi on the afternoon of May 12th. A few cells produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance produced a broken line of thunderstorms across West Tennessee and Northeast Mississippi on the afternoon of May 12th. A few cells produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 12, 11:25 AM CST, 0 minutes earlier.
Area forecast discussion, May 12, 11:25 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1225 PM CDT THU MAY 12 2016
.UPDATE...
18z Aviation Discussion update.
&&
.PREV DISCUSSION... /issued 405 AM CDT THU MAY 12 2016/
DISCUSSION...09Z Surface analysis this morning places a cold
front from northern Illinois back through Saint Louis/Springfield
Missouri, then into the Red River valley in Texas and west Texas.
Regional WSR-88D radar trends overnight have shown last evening's
convective activity beginning to enter portions of northwest
Tennessee, and showers and thunderstorms located along the cold
front in northwest Arkansas. As of 4 am CDT, temperatures across
the Mid South are predominantly in the lower 70s at most
locations. Strong to severe thunderstorm potential today and
tonight is the predominant forecast challenge in this morning's
forecast issuance.
Yesterday evening's Mesoscale Convective System (MCS) which
affected portions of east/southeast Missouri, Illinois, and
western Kentucky has weakened overnight with Water Vapor
satellite trends indicating warming cloud tops. Additional
showers and thunderstorms have been occurring across northwest
Arkansas along the cold front. 00z KLZK upper air sounding had
indicated a capping inversion present at 850 mb. Short term model
trends suggest this capping inversion will continue to weaken
today, resulting in the development of showers and thunderstorms
across areas mainly along and north of I-40 this morning and
spreading south across areas along and south of I-40 this
afternoon.
Short term models, especially the 6/7z HRRR runs indicate
upstream convective activity over western Arkansas will gradually
move into the Mid-South this morning with additional re-
development of showers and thunderstorms as the front moves
through the area this afternoon. High temperatures today are
anticipated to rise into the upper 70s to lower/middle 80s with
the warmest readings across northeast Mississippi. Surface based
CAPE values between 1500-2500 J/kg, 0-6 km Bulk Shear values
between 20-30 kts suggest a potential for some quasi-organized
activity with damaging winds and perhaps large hail possible with
any thunderstorms that are able to reach severe limits.
Precipitable water values around 2 inches also suggests a
potential for localized heavy rainfall.
The aforementioned cold front will move east of the forecast area
this evening with convective activity gradually diminishing as
high pressure builds into the forecast area. Rain free weather is
expected for Friday. Models indicate another cold front embedded
within northwest flow aloft will drop into the Lower Mississippi
valley Friday night into Saturday morning. However, little if any
rainfall is expected with its passage and left out any mention of
rain chances in the forecast.
An unsettled weather pattern is expected to develop across the
Mid-South for Sunday through at least the middle of next week as
upper level flow returns to the southwest and a series of upper
level disturbances bring shower and thunderstorm chances back to
the region each day.
CJC
&&
.AVIATION...
18z TAF Set
Pre frontal convection still ongoing at the beginning of the taf
period at KMKL will move quickly east. More isolated activity will
be possible at KTUP early in the period. MVFR cigs will likely
prevail through early afternoon at KJBR and KMEM...to late
afternoon at KMKL and KTUP. Additional storm development along a
cold front pushing through the area may impact KTUP later this
afternoon with reduced cigs/vsbys. Elsewhere...it appears that the
atmosphere will remain too worked over from morning convection to
get much more than isolated showers redeveloping along the front.
Winds will remain light northeasterly behind the morning
convective complex before becoming northwesterly at 10-12 kts with
higher gusts behind the front this afternoon.
Skies should clear by this evening and persist vfr through the
remainder of the TAF forecast period. Winds will become light
northerly overnight through Friday morning.
JLH
&&
.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 12, 10:50 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 AM CDT THU MAY 12 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1150 AM CDT THU MAY 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF
WEST TENNESSEE ALONG AND EAST OF A DRESDEN...JACKSON...AND
BOLIVAR LINE. THE SLIGHT RISK ALSO INCLUDES EXTREME NORTHEAST
MISSISSIPPI ALONG AND NORTHEAST OF CORINTH. DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS OVER THE REST OF NORTH
MISSISSIPPI AND A PORTION OF WEST TENNESSEE EAST OF MEMPHIS AND
DYERSBURG.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER A
PORTION OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI.
SWC
In the hours before
Special weather statement, May 12, 6:04 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 AM CDT THU MAY 12 2016
ARZ008-009-017-018-121230-
RANDOLPH AR-GREENE AR-CLAY AR-LAWRENCE AR-
704 AM CDT THU MAY 12 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 AM CDT FOR...
SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
AT 702 AM CDT...A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND
WINDS TO 45 MPH WAS LOCATED NEAR BIGGERS...OR 7 MILES EAST OF
POCAHONTAS...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING
WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHEASTERN RANDOLPH...NORTHWESTERN GREENE...WEST CENTRAL
CLAY AND NORTHEASTERN LAWRENCE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3615 9099 3634 9089 3643 9067 3618 9066
TIME...MOT...LOC 1202Z 267DEG 8KT 3627 9083
Special weather statement, May 12, 6:33 AM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 AM CDT THU MAY 12 2016
ARZ008-009-017-018-121315-
RANDOLPH AR-GREENE AR-CLAY AR-LAWRENCE AR-
733 AM CDT THU MAY 12 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 AM CDT FOR...
SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...
AT 732 AM CDT...A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND
WINDS TO 45 MPH WAS LOCATED OVER COLLEGE CITY...OR NEAR WALNUT
RIDGE. THIS STORM WAS NEARLY STATIONARY.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
LIKELY WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHEASTERN RANDOLPH...NORTHWESTERN GREENE...WEST CENTRAL
CLAY AND EAST CENTRAL LAWRENCE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3606 9093 3615 9099 3640 9077 3619 9068
TIME...MOT...LOC 1232Z 242DEG 4KT 3614 9090
Thunderstorm Wind, Benton
- When
- May 12, 11:25 AM CST to 11:35 AM CST
- Where
- Benton County, 6 mi SSE of Camden to 0.78 mi ENE of Mt Moriah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -88.059
Sign blown down near Birdsong Marina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 12, 2016$60,000 · 1 in hail · 6 events
- Damaging Winds in Tennessee, May 12, 2016$43,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, May 12, 2016$25,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$17,000 · 1.75 in hail · 9 events
- Damaging Winds in Tennessee, May 12, 201652 kt wind · 10 events
- Hail and Damaging Winds in South Carolina, May 12, 2016$10 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$8,000 · 1 in hail · 7 events
- Hail in Texas, May 12, 2016$11,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Virginia, May 12, 2016$1,000 · 1.25 in hail · 5 events
- Damaging Winds in Virginia, May 12, 201650 kt wind · 5 events
- Damaging Winds in South Carolina, May 12, 201650 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$2,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633569.